Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 100, NWS Morristown, TN

April 5, 2012Cocke County, Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 3:52 PM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2012, 3:52 PM EDT (19:52 UTC)
Expired
Apr 5, 2012, 4:15 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 20 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:21 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS54 KMRX 051952
SVRMRX
TNC029-089-155-052015-
/O.NEW.KMRX.SV.W.0100.120405T1952Z-120405T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 415 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DANDRIDGE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BIRD CROSSING AND CHESTNUT HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3605 8340 3608 8335 3608 8321 3582 8318
      3585 8351 3602 8347
TIME...MOT...LOC 1952Z 261DEG 9KT 3597 8340

$$

GM
1 follow-up statement
209 
WWUS54 KMRX 052013
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT THU APR 5 2012

TNC029-089-155-052023-
/O.EXP.KMRX.SV.W.0100.000000T0000Z-120405T2015Z/
JEFFERSON TN-COCKE TN-SEVIER TN-
413 PM EDT THU APR 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER...COCKE AND JEFFERSON
COUNTIES WILL EXPIRE AT 415 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST 
TENNESSEE.

LAT...LON 3605 8340 3608 8335 3608 8321 3582 8318
      3585 8351 3602 8347
TIME...MOT...LOC 2013Z 310DEG 10KT 3595 8334

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:51 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 5, 3:51 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU APR 5 2012

.SHORT TERM (TONIGHT THROUGH SATURDAY)...AREA OF LOW PRESSURE
TRACKING THROUGH THE AREA BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS MAY BE POSSIBLE
TONIGHT. THE LOW EXITS THE AREA ON FRIDAY WITH COOLER WEATHER
PUSHING IN TONIGHT. DRY WEATHER RETURNS ON FRIDAY AFTERNOON. MAY
SEE PATCHY FROST IN THE HIGHER ELEVATIONS ON FRIDAY NIGHT.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...ATMOSPHERE WILL BE
GRADUALLY TRANSITIONING INTO A COOLER REGIME AS DEEPENING NEW
ENGLAND UPPER LOW BEGINS TO RETROGRADE FROM JUST OFFSHORE TO QUEBEC
THROUGH TUESDAY. THE LARGE CIRCULATION WILL PULL AT LEAST TWO
FAIRLY SIGNIFICANT SHORTER WAVELENGTH TROUGHS SOUTH ACROSS THE
SOUTHERN APPALACHIANS THROUGH MID WEEK. THEREFORE THE FORECAST
STARTS OFF DRY SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH DRY
ADVECTION. BY MONDAY THE FIRST WAVE BUILDS ACROSS THE REGION
BRINGING SHOWERS. THE MOISTURE LADEN NORTHWESTERLY FLOW CONTINUES
INTO MID WEEK WITH INCREASINGLY COLDER AIR BUILDING SOUTH. KEPT
SLIGHT AND CHANCE POPS GOING FOR APPROXIMATELY THE NORTHERN TWO
THIRDS OF THE FORECAST AREA THROUGH WEDNESDAY. AS 85H TEMPS DROP
BELOW FREEZING TUESDAY NIGHT INTO WEDNESDAY...MIXED IN A COUPLE
SNOW SHOWERS ACROSS THE HIGHER TERRAIN. PRECIP LOOKS TO WRAP UP BY
WEDNESDAY AFTERNOON SO KEPT THE REMAINDER OF THE FORECAST DRY WITH
A SLIGHT WARMING TREND FOR THURSDAY. TRENDED TEMPS CLOSER TO HPC
NUMBERS WHICH INDICATE THE POSSIBILITY OF FREEZING TEMPERATURES IN
THE HIGHER TERRAIN AS WELL AS SOME OF THE COLDER VALLEYS ACROSS
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TUESDAY NIGHT AND
WEDNESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             50  69  45  73  49 /  60  10   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  49  67  43  70  47 /  70  10   0   0   0
OAK RIDGE, TN                       48  66  42  70  47 /  50  10   0   0   0
TRI CITIES AIRPORT, TN              45  63  37  68  39 /  60  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT THU APR 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH
ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY
ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TD

In the hours before

Local storm report, Apr 5, 1:34 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             NORRIS                  36.21N 84.06W
04/05/2012  E0.75 INCH       ANDERSON           TN   PUBLIC

&&

JWINTON
Local storm report, Apr 5, 1:52 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
152 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             LAKE CITY               36.22N 84.16W
04/05/2012  E1.25 INCH       ANDERSON           TN   LAW ENFORCEMENT

&&

JWINTON
Local storm report, Apr 5, 2:21 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             3 W MAYNARDVILLE        36.25N 83.86W
04/05/2012  E0.88 INCH       UNION              TN   911 CALL CENTER

            DIME TO NICKEL SIZE HAIL.

&&

JWINTON
Local storm report, Apr 5, 2:31 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             2 S LA FOLLETTE         36.34N 84.13W
04/05/2012  E1.00 INCH       CAMPBELL           TN   LAW ENFORCEMENT

&&

JWINTON
Special weather statement, Apr 5, 2:39 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT THU APR 5 2012

TNZ014-015-037-038-051930-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-UNION TN-
239 PM EDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...GRAINGER...SOUTHEAST
CLAIBORNE AND EASTERN UNION COUNTIES UNTIL 330 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 12 MPH. OTHER
ISOLATED STORMS WERE NOTED WITHIN THE AREA...AND COULD ALSO
INTENSIFY.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...
TAZEWELL...BEAN STATION...LUTTRELL...BLAINE...SANDLICK...JOPPA...LONE
MOUNTAIN...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER...TREADWAY
AND EVANSTON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
FOR MOST OF EAST TENNESSEE THROUGH 10 PM EDT.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell39 min
Apr 5, 1:40 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union50 min
Apr 5, 2:09 PM EDTSevere Thunderstorm WarningMRXCocke21 min
Apr 5, 3:00 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier30 min
Apr 5, 3:22 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins38 min
Apr 5, 3:55 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins50 min
Apr 5, 4:21 PM EDTFlash Flood WarningMRXMorgan, Roane56 min
Apr 5, 4:30 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington45 min
Apr 5, 4:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington14 min
Apr 5, 5:34 PM EDTAreal Flood AdvisoryMRXWashington56 min
Apr 5, 5:44 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie2 hr
Apr 5, 6:58 PM EDTSevere Thunderstorm WarningMRXHamilton47 min
Apr 5, 7:03 PM EDTAreal Flood AdvisoryMRXRhea, Roane3 hr
Apr 5, 7:30 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Unicoi, Washington2 hr
Apr 5, 7:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon28 min
Apr 5, 7:52 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.